Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 5, 2022Cascade County, Chouteau County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 5, 2022, 8:49 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2022, 8:49 PM MDT (02:49 UTC)
Expired
May 5, 2022, 9:15 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 46 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:14 PM MDTNON-TSTM WND GST 62Fort Benton, MT62 MPH WIND GUST. SOME MINOR BRANCHES FELL DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3004 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS55 KTFX 060249
SVRTFX
MTC013-015-045-060315-
/O.NEW.KTFX.SV.W.0002.220506T0249Z-220506T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
849 PM MDT Thu May 5 2022

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Judith Basin County in central Montana...
  Southwestern Chouteau County in north central Montana...
  Northeastern Cascade County in central Montana...

* Until 915 PM MDT.

* At 847 PM MDT, a line of thunderstorms with severe wind gusts was 
  located along a line extending from 10 miles northeast of Black 
  Eagle to near Belt to 23 miles west of Geyser, moving east at 50 
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated and observed gusts in excess of 60 mph 
           near Great Falls.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Benton, Belt, Geyser, Highwood, Carter, Shonkin, Floweree,
  Raynesford, Armington, Portage, Sluice Boxes State Park and
  Malmstrom Afb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4790 11066 4738 11035 4708 11039 4718 11107
      4734 11108 4770 11124
TIME...MOT...LOC 0247Z 264DEG 55KT 4766 11116 4735 11096 4717 11097 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:20 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 5, 5:20 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
520 PM MDT Thu May 5 2022

UPDATED AVIATION SECTION

.SYNOPSIS...
Showers and thunderstorms will move through the region tonight,
as a Pacific cold front moves through the area. A few storms could
produce gusty winds and small hail. It will be a bit cooler on
Friday, but strong winds are also expected over North Central MT.
Over the weekend and into early next week, expect a chance for
rain or snow showers along with below normal temperatures.

&&

.DISCUSSION...
Tonight through Friday...A Pacific cold front will move from west
to east across the region tonight. Showers and thunderstorms will
accompany the frontal passage. There is enough instability that
some of the stronger storms could produce some strong wind gusts
or small hail. On Friday, strong winds are expected over much of
North Central MT. There is a 90% chance of wind gusts reaching
warning criteria in the Cut Bank area. As you go east/south of Cut
Bank the probability is less for a warning wind gust, but still
close enough for much of North Central MT to be included in a
high wind warning. Temperatures will be cooler on Friday as well.
Additionally, with grasses greening up, no fire weather highlights
will be issued at this time, but elevated fire conditions are
likely, especially in grassy areas north of Highway 2.

Saturday through Thursday...A large upper level trof of low
pressure will reside over the region from this weekend into early
next week. This will result in unsettled spring like conditions,
along with below normal temperatures across the entire region
during this period. At this time, heavy precipitation is not
expected, but with several rounds of rain/snow showers
liquid accumulation amounts will start to approach a half inch in
the mountains of Southwest MT from Saturday into early next week.
Snow accumulations of 1 to 3 inches are possible on the passes,
but no winter weather highlights are expected at this time.
Brusda

&&

.AVIATION...
520 PM MDT Thu May 5 2022 (06/00Z TAF period)

VFR conditions are mostly expected through at least the next 24
hours, but scattered thunderstorms developing along a cold frontal
passage may bring brief periods of MVFR conditions as it moves east
through 06Z. The greater threat will be erratic wind gusts of mostly
up to 50 mph and occasional lightning strikes.

Winds will shift more westerly in the wake of the cold front and
increase through around 16Z, shifting the threats more so to
mountain wave turbulence and low level wind shear through the day on
Friday. Wind gusts may exceed 50 kt at times over the plains.
Otherwise, areas of mid- and high-level cloudiness will move over
the region with a chance of afternoon showers over the mountains.
-Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  66  41  57 /  30  10  60  30
CTB  43  60  38  55 /  40   0  40  30
HLN  46  68  42  58 /  40  20  80  60
BZN  42  67  40  56 /  30  20  70  80
WYS  34  56  33  49 /  60  50  80  80
DLN  39  64  39  54 /  20  10  70  70
HVR  49  69  43  60 /  40   0  30  30
LWT  44  65  40  56 /  20  20  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight tonight to 6 PM MDT Friday
Cascade...Eastern Glacier...Eastern Pondera...Eastern Teton...
Liberty...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

High Wind Warning from 6 AM to 6 PM MDT Friday Blaine...
Chouteau...Hill.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 5, 8:17 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
817 PM MDT Thu May 5 2022

MTZ053-054-060315-
Broadwater MT-Meagher MT-
817 PM MDT Thu May 5 2022

...Strong thunderstorms will impact portions of eastern Broadwater
and Meagher Counties through 915 PM MDT...

At 814 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms along a cold front extending from near Canyon Ferry
Lake to Toston. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
White Sulphur Springs, Newlan Creek Reservoir, Fort Logan and
Ringling.

This includes the following highways...
 Highway 12 between mile markers 7  and 51.
 Highway 89 between mile markers 1 and 20, and between mile markers
39 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4619 11134 4613 11134 4611 11137 4667 11142
      4685 11077 4620 11073
TIME...MOT...LOC 0214Z 228DEG 41KT 4671 11127 4615 11130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BH
Local storm report, May 5, 8:18 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     3 WNW TOWNSEND          46.33N 111.59W
05/05/2022  M55 MPH          BROADWATER         MT   MESONET

            MESONET STATION GINM8 GINGER RAWS.

&&

SAC
Local storm report, May 5, 8:41 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     5 WSW GREAT FALLS       47.48N 111.38W
05/05/2022  E59 MPH          CASCADE            MT   OFFICIAL NWS OBS

            59 MPH GUST AT GREAT FALLS INTERNATIONAL
            AIRPORT.

&&

BH
Local storm report, May 5, 8:42 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     6 W SAND COULEE         47.41N 111.29W
05/05/2022  M61 MPH          CASCADE            MT   NWS EMPLOYEE

            MEASURED VIA AMBIENT ULTRASONIC ANEMOMETER.

&&

HART
Local storm report, May 5, 8:44 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND GST 10 WSW STOCKETT         47.30N 111.36W
05/05/2022  M65 MPH          CASCADE            MT   MESONET

            MESONET STATION FW1843 GREAT FALLS.

&&
Local storm report, May 5, 8:45 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 PM MDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     10 WSW STOCKETT         47.30N 111.36W
05/05/2022  M65 MPH          CASCADE            MT   MESONET

            CORRECTS PREVIOUS WND GST REPORT FROM 10 WSW
            STOCKETT. MESONET STATION FW1843 GREAT
            FALLS.

&&

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:05 PM MDTSpecial Weather StatementTFXTeton25 min
May 5, 6:31 PM MDTSpecial Weather StatementTFX29 min
May 5, 7:22 PM MDTSpecial Weather StatementTFXChouteau, Hill, Judith Basin, Liberty53 min
May 5, 7:28 PM MDTSpecial Weather StatementTFXLewis and Clark32 min
May 5, 7:32 PM MDTSpecial Weather StatementTFXLewis and Clark28 min
May 5, 7:55 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton50 min
May 5, 8:05 PM MDTSpecial Weather StatementTFXMadison40 min
May 5, 8:17 PM MDTSpecial Weather StatementTFXMeagher58 min
May 5, 8:25 PM MDTSevere Thunderstorm WarningTFXCascade35 min
May 5, 9:18 PM MDTSpecial Weather StatementTFXChouteau57 min
May 5, 9:23 PM MDTSpecial Weather StatementTFXBlaine67 min
May 5, 9:31 PM MDTSpecial Weather StatementTFXBlaine59 min
May 6, 5:48 PM MDTSpecial Weather StatementTFXTeton27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.